Alert archive / Idaho / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Spokane, WA

May 25, 2018Lewis County, Nez Perce County, Idaho; Asotin County, Washington

NWS Spokane, WA issued this flash flood watch at May 25, 2018, 12:48 PM PDT for Lewis County, Nez Perce County, Idaho; Asotin County, Washington. It took effect at May 25, 2018, 3:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 25, 2018, 12:48 PM PDT (19:48 UTC)
In effect from
May 25, 2018, 3:00 PM PDT
Expired
May 25, 2018, 11:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Lewis County, ID, Nez Perce County, ID, Asotin County, WA

The radar

The Spokane radar (KOTX), 171 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS66 KOTX 251948
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Spokane WA
1248 PM PDT Fri May 25 2018

...Heavy rain with thunderstorms this afternoon and evening...

.Thunderstorms will develop over the Northeast Blue Mountains and
Camas Prairie by mid to late afternoon. Storm motion will push
thunderstorms off of the higher terrain and into the Lewiston-
Clarkston Valley. Thunderstorms will contain very heavy rain with
greatest threat for a flash flood expected in urban areas, such 
as Lewiston and Clarkston, and in steep terrain.

IDC061-069-WAC003-260600-
/O.NEW.KOTX.FF.A.0003.180525T2200Z-180526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Nez Perce-Asotin-
Including the cities of Kamiah, Craigmont, Nezperce, Winchester, 
Lewiston, Lapwai, Peck, Culdesac, Gifford, Clarkston, Asotin, 
and Anatone
1248 PM PDT Fri May 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Spokane has issued a

* Flash Flood Watch for portions of North Central Idaho and 
  Southeast Washington, including the following counties, in 
  North Central Idaho, Lewis and Nez Perce. In Southeast 
  Washington, Asotin. 

* Until 11 PM PDT this evening

* Thunderstorms with heavy rain will increase the risk for flash 
  flooding by late afternoon and into this evening.

* Greatest risk for flash flooding will be urbanized areas, such
  as Lewiston and Clarkston, heavy rain may overwhelm storm
  drains. Areas with steep terrain will also be more prone to a 
  flash flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
227 
WGUS66 KOTX 260557
FFAOTX

Flood Watch
National Weather Service Spokane WA
1057 PM PDT Fri May 25 2018


IDC061-069-WAC003-260700-
/O.EXP.KOTX.FF.A.0003.000000T0000Z-180526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Nez Perce-Asotin-
Including the cities of Kamiah, Craigmont, Nezperce, Winchester, 
Lewiston, Lapwai, Peck, Culdesac, Gifford, Clarkston, Asotin, 
and Anatone
1057 PM PDT Fri May 25 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM PDT THIS EVENING...

The Flash Flood Watch for portions of North Central Idaho and
Southeast Washington will expire at 11 PM PDT this evening.
Showers and isolated thunderstorms will continue through the night
but rainfall amounts will not warrant the flash flood watch to
continue. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 25, 11:26 AM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 25, 11:26 AM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1126 AM PDT Fri May 25 2018

.SYNOPSIS...
It will be another warm day with afternoon temperatures in the
upper 70s to mid 80s. Thunderstorms are expected to develop late
in the day, and some may be capable of producing hail and heavy
rain over the southern Idaho Panhandle. A few showers may linger
into Saturday morning before drier weather arrives for the
Memorial Day weekend. Cooler weather is expected by the middle of
next week.

&&

.DISCUSSION...
High clouds spreading into the region from the south. But there is
a back edge to these that's apparent over the northeast Oregon
mountains, so clouds in southeast Washington and the southern
Idaho panhandle will be decreasing. This will allow afternoon
heating to destabilize the atmosphere and cause the formation of
thunderstorms. Atmospheric moisture is once again abundant with
dew points in the mid 50s and precipitable water over an inch. So
this would favor very wet thunderstorms. But the difference
between today and previous days is that the atmospheric winds are
a little stronger. So any storms that do form will be moving along
at about 15-20 mph. This should limit the potential for flash
flooding. Can't rule this out completely, especially if a storm
went over an urban area.

There's also more atmospheric wind shear this afternoon. Not
enough to produce really strong storms, but enough that we
shouldn't see the short-lived nature of the storms past week.
The shear could also result in storms that could bring larger hail
or damaging winds. All of this activity would mainly be south and
east of the Lewiston area.

There is some upper level forcing in the atmosphere from the
closed low well to our south. This forcing will likely keep the
showers and thunderstorms over southeast WA and southern Panhandle
going through much of the night.  RJ

&&

.AVIATION...
18Z TAFS: Mid and high clouds will move over most the area today
and this evening. Evening thunderstorms are possible for KPUW and
KLWS. Some of these storms could be strong with heavy rain, hail
and strong winds. None of these have a high enough probability to
put into the TAF. Elsewhere gusty evening winds are expected to
develop at KEAT and KMWH.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        79  57  71  49  78  54 /  10  10  20   0   0   0
Coeur d'Alene  80  55  70  47  78  52 /  10  30  20  10  10   0
Pullman        76  54  65  46  73  51 /  10  60  40  10  10   0
Lewiston       82  61  71  52  80  56 /  10  70  50  10  10  10
Colville       82  54  80  49  86  51 /  10  10  10   0   0   0
Sandpoint      80  53  74  46  79  49 /  10  20  20  10  10   0
Kellogg        78  54  67  46  76  50 /  20  60  40  10  10  10
Moses Lake     82  54  78  49  84  53 /   0  10   0   0   0   0
Wenatchee      81  53  76  52  84  55 /   0   0   0   0   0   0
Omak           82  54  79  51  85  53 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 25, 4:49 AM PDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
449 AM PDT Fri May 25 2018

IDZ003-004-026-027-WAZ031>033-261300-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
449 AM PDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TONIGHT

Showers and thunderstorms will move into the region this evening.
Some storms will be strong and have the potential to produce gusty
winds, small hail and heavy rainfall. The area of concern for the
stronger storms will be from the Blue mountains northeast to
Lookout Pass and areas to the south and east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ034>038-041>044-261300-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
449 AM PDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

Nearby

Flash Flood Watches in Idaho, 2018Flash Flood Watches in Washington, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.